Hail, Hickory
- When
- May 14, 1:25 PM CST
- Where
- Hickory County, 2.34 mi SSE of Cross Timbers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.000, -93.210
Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 10:22 AM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1122 AM CDT Mon May 14 2018 .SHORT TERM...(Today and tonight) Issued at 303 AM CDT Mon May 14 2018 Mid and upper ridging that has been over the area the past several days finally breaks down today as ridge axis shifts off to the east. Convective inhibition weakens with cooling aloft will lead to better shower/storm chances, although main frontal boundary still remains off to the north and west of the area. None the less, ample instability will develop this afternoon and evening but deep layer shear really drops of the further southeast get into the forecast area. NAM/GFS only show 25 to 30 knots progged across the eastern and northern counties. Thus expect the most organized convection to be mainly north and west of a Joplin to Osage Beach line, where some strong to severe storms will be possible with damaging winds the main threat and large hail a secondary threat. As for timing, some of the CAMs are showing isolated to scattered activity as early as midday, with better chances late afternoon into the evening hours. The outlier to this is the NAMNest, as its showing a cluster of storms dropping southeast through the forecast late this afternoon/early evening, with a second area blowing up over southeast Kansas this evening and pushing east during the mid to late evening hours. Did introduce some lower end probabilities by midday, with mid range probabilities later in the afternoon and evening, especially across the northern and western counties. These will likely have to be refined as the day wears on. It will be another warm day, with highs likely again to reach the middle and upper 80s, and lows tonight in the 60s. .LONG TERM...(Tuesday through Sunday) Issued at 303 AM CDT Mon May 14 2018 Convective potential and coverage on Tuesday is somewhat uncertain at this time. Models are showing the surface boundary to get into the area, and will likely have residual outflow boundaries from Monday's convection. Although showers/storms will be around, still uncertain on strength of any updrafts given the amount of clouds expected and thus how much instability can develop. Relatively weak nearly zonal flow aloft sets up on Wednesday, with an upper level trough of low pressure moving in for Thursday and Friday. This will keep shower/storm chances in the forecast along with slightly cooler, albeit summer-like temperatures. As we head into the weekend both the GFS and ECMWF are showing some weak mid level ridging migrating across the region which may tend to temper any precipitation chances. Overall though, temperatures will remain more summer-like through the period with highs remaining in the 80s and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1115 AM CDT Mon May 14 2018 KSGF/KJLN/KBBG tafs: Scattered thunderstorms will be possible for much of the taf period as they form along a sfc front that will be west-northwest-north of the area. Outside of thunderstorms, expect general vfr conditions. Winds will veer to the southwest and west late in the taf period as the front moves into the area. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...DSA
Hazardous Weather Outlook National Weather Service Springfield MO 151 PM CDT Mon May 14 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 151 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Strong to severe thunderstorms are possible this afternoon and this evening over areas along and north of a line from Columbus Kansas to Rolla Missouri. Damaging wind gusts will be the primary risk with the most intense thunderstorms. However, large hail up to the size of quarters will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances will then occur through the remainder of the week. At this time lightning looks to be the main risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
Special Weather Statement
National Weather Service Springfield MO
110 PM CDT MON MAY 14 2018
MOZ055-141900-
Benton MO-
110 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 200
PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Truman Lake... Warsaw...
Knobby... Edmonson...
Edwards... Lakeview Heights...
Crockerville... Hastain...
Zora... Fristoe...
Whitakerville...
LAT...LON 3848 9307 3819 9308 3819 9306 3810 9306
3806 9328 3807 9329 3807 9344 3815 9350
3818 9350
TIME...MOT...LOC 1809Z 238DEG 24KT 3814 9339
WiseSpecial Weather Statement
National Weather Service Springfield MO
158 PM CDT MON MAY 14 2018
MOZ067-141945-
St. Clair MO-
158 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
245 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Osceola, or 14 miles northeast of El Dorado Springs,
moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Truman Lake... Osceola...
Lowry City... Johnson City...
Harper... Iconium...
Monegaw Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Missouri.
LAT...LON 3821 9354 3821 9351 3820 9351 3820 9350
3803 9351 3798 9395 3814 9401 3821 9373
3820 9373 3820 9356 3822 9357
TIME...MOT...LOC 1857Z 246DEG 19KT 3805 9385
WiseThe Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
14 hail, 5 heavy rain. Local standard time, as filed.
Quarter size hail fell as well as a tree was blown over.
A rainfall report of 3.0 inches fell in two hours.
A rainfall report of 2.03 inches fell in 24 hours.
A rainfall report of 2.67 inches fell in 24 hours.
A rainfall report of 3.10 inches fell in 24 hours.
A rainfall report of 2.18 inches fell in 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754104, 754105, 754106, 754107, 754108, 754109, 754110, 754111, 754112, 754113, 754114, 754115, 754116, 754117, 754118, 754120, 754121, 754122, 754123.